Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 524, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 13, 2005, 8:25 AM CST for Walker County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2005, 8:25 AM CST (14:25 UTC)
- Expired
- Jan 13, 2005, 9:15 AM CST
- In force
- 50 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Walker County, AL
The radar
The Birmingham radar (KBMX), 86 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 13, 7:15 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 131425 SVRBMX ALC127-131515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 825 AM CST THU JAN 13 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALKER COUNTY IN CENTRAL ALABAMA THIS INCLUDES THE CITY OF JASPER * UNTIL 915 AM CST * AT 821 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR CARBON HILL...OR ABOUT 11 MILES EAST OF WINFIELD...AND MOVING EAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NAUVOO AND CURRY. LAT...LON 3399 8761 3387 8755 3380 8720 3399 8719 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 2:44 AM CST, 5 hours 41 minutes earlier.
Area forecast discussion, Jan 13, 2:44 AM CST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 244 AM CST THU JAN 13 2005 .SYNOPSIS...COLD FRONT WILL MOVE INTO AND ACROSS THE AREA TODAY AND EXIT THE SOUTHEAST SECTIONS OF THE AREA LATER TONIGHT. WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. SOME STORMS MAY BE SEVERE. && .SHORT TERM...WILL STAY CLOSE TO THE TIMING OF THE GFS THIS FORECAST. EXPECT COLD FRONT TO ENTER THE WESTERN SECTIONS OF THE AREA LATER THIS MORNING AND MOVE RAPIDLY ACROSS THE AREA...EXITING THE SOUTHEAST SECTIONS LATER TONIGHT. IMPRESSIVE LOW LEVEL JET 50 TO 60 KNOTS EXPECTED TO MOVE ACROSS THE AREA. LATEST RADAR INDICATES LINE OF THUNDERSTORMS NEAR THE MS RIVER. GIVEN THE IMPRESSIVE LOW LEVEL JET...DEWPOINTS IN THE 60S...STRONG UPWARD VERTICAL MOTION AND FORECAST LIFTED INDICES MINUS 1 TO MINUS 2 AND TOTAL TOTALS AROUND 50...SPC HAS ENTIRE AREA OUT-LOOKED FOR SLIGHT RISK OF SEVERE STORMS. WILL INCLUDE SEVERE WORDING IN THE FORECAST FOR TODAY AND SAY WIDESPREAD SHOWERS/THUNDERSTORMS ALL SECTIONS. ALSO GIVEN THE STRONG SOUTHERLY FLOW WILL ISSUE A LAKE WIND ADVISORY FOR ALL SECTIONS. LATER TONIGHT...FRONT WILL BE SHIFTING TO OUR EAST AND RAIN WILL TAPER OFF FROM WEST TO EAST. HIGHEST POPS WILL BE IN THE EAST AND THEN WILL TAPER POPS DOWNWARD AFTER MIDNIGHT. FRIDAY...MUCH DRIER...COOLER AIR WILL OVERSPREAD THE AREA AND WILL INDICATE A GRADUAL CLEARING TREND WITH NO POPS IN THE FORECAST. SATURDAY AND SUNDAY...HIGH PRESSURE WILL BUILD ACROSS THE AREA AT THE SURFACE AND SOME HIGH LEVEL MOISTURE WILL SHIFT FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA IN THE FORM OF SOME HIGH CLOUDS. TEMPERATURES REMAIN NEAR SEASONAL READINGS. && .LONG TERM(MONDAY THROUGH WEDNESDAY)....UPPER FLOW BECOMES MORE WEST TO NORTHWEST AND ALLOWS A SECONDARY SURGE OF COLDER AIR ON TUESDAY. OTHERWISE DRY CONDITIONS WILL CONTINUE WITH SOME PASSING MID AND HIGH LEVEL CLOUDS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 67 40 49 30 55 / 100 80 00 00 ANNISTON 68 41 51 31 55 / 100 90 00 00 BIRMINGHAM 68 40 51 30 54 / 100 70 00 00 TUSCALOOSA 68 40 51 30 54 / 100 50 00 00 CALERA 68 40 51 30 53 / 100 70 00 00 AUBURN 70 47 55 33 56 / 100 90 05 00 MONTGOMERY 71 45 55 32 59 / 100 90 05 00 TROY 71 48 55 34 58 / 100 90 05 00 && .BMX WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY FOR ALL SECTIONS TODAY. && 50
Hazardous weather outlook, Jan 13, 6:10 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 610 AM CST THU JAN 13 2005 ALZ011>015-017>050-131700- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 610 AM CST THU JAN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT). ...A TORNADO WATCH IS IN EFFECT FOR THE WESTERN PORTION OF CENTRAL ALABAMA UNTIL 11 AM... A STRONG COLD FRONT AND ASSOCIATED SQUALL LINE WILL MOVE ACROSS ALABAMA TODAY. STRONG TO SEVERE THUNDERSTORMS ARE LIKELY. AT THIS TIME IT APPEARS THAT THE COLD FRONT AND ASSOCIATED SQUALL LINE WILL ENTER WESTERN SECTIONS OF THE AREA SHORTLY AFTER DAYBREAK. A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR WESTERN ALABAMA UNTIL 11 AM. MORE WATCHES APPEAR LIKELY. ALONG WITH THE TORNADO THREAT...STRAIGHT LINE WINDS IN EXCESS OF 70 MPH WILL BE POSSIBLE AS WILL LARGE HAIL. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY). NO OTHER HAZARDOUS WEATHER IS EXPECTED. ...SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL NEED TO ACTIVATE.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 7:12 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 48 min |
| Jan 13, 7:52 AM CST | Tornado Warning | BMX | Pickens | 38 min |
| Jan 13, 7:57 AM CST | Severe Thunderstorm Warning | BMX | Fayette | 48 min |
| Jan 13, 7:59 AM CST | Severe Thunderstorm Warning | BMX | Marion | 31 min |
| Jan 13, 7:59 AM CST | Tornado Warning | BMX | Greene | 46 min |
| Jan 13, 8:03 AM CST | Tornado Warning | BMX | Sumter | 42 min |
| Jan 13, 8:16 AM CST | Severe Thunderstorm Warning | BMX | Winston | 59 min |
| Jan 13, 8:22 AM CST | Tornado Warning | BMX | Tuscaloosa | 58 min |
| Jan 13, 8:23 AM CST | Tornado Warning | BMX | Fayette | 52 min |
| Jan 13, 8:31 AM CST | Tornado Warning | BMX | Tuscaloosa | 49 min |
| Jan 13, 8:57 AM CST | Tornado Warning | BMX | Walker | 63 min |
| Jan 13, 9:04 AM CST | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 26 min |
| Jan 13, 9:17 AM CST | Tornado Warning | BMX | Tuscaloosa | 28 min |
| Jan 13, 9:20 AM CST | Tornado Warning | BMX | Tuscaloosa | 30 min |
| Jan 13, 9:22 AM CST | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 8 min |
| Jan 13, 9:24 AM CST | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 66 min |
| Jan 13, 9:28 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 62 min |
| Jan 13, 9:50 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Perry | 40 min |
| Jan 13, 10:04 AM CST | Severe Thunderstorm Warning | BMX | Dallas, Marengo | 41 min |
| Jan 13, 11:11 AM CST | Severe Thunderstorm Warning | BMX | Chilton | 34 min |
| Jan 13, 11:26 AM CST | Severe Thunderstorm Warning | BMX | Autauga | 34 min |
| Jan 13, 2:47 PM CST | Severe Thunderstorm Warning | BMX | Lee, Russell | 58 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.